Connecticut, 2007

Damaging Winds in Connecticut, May 16, 2007

May 16, 2007 · NWS BOX · 3 events in 3 counties and zones

Strong instability, moderate to strong wind shear, and the approach of a cold front set the stage for a widespread thunderstorm outbreak across Massachusetts, Connecticut, and Rhode Island on the 16th. The main result was wind damage to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Strong instability, moderate to strong wind shear, and the approach of a cold front set the stage for a widespread thunderstorm outbreak across Massachusetts, Connecticut, and Rhode Island on the 16th. The main result was wind damage to trees and power lines. This was the most widespread severe thunderstorm event of May 2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 16, 3:50 PM EST, 13 minutes earlier.

Area forecast discussion, May 16, 3:50 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
450 PM EDT WED MAY 16 2007

.SYNOPSIS...
A COLD FRONT WILL MOVE EAST ACROSS SOUTHERN NEW ENGLAND THIS
EVENING...THEN MOVE OFF THE COAST OVERNIGHT.  COOLER CONDITIONS WILL
PREVAIL THU.  AN OCEAN STORM WILL DEVELOP OFF THE SOUTHEAST US COAST
THU...THEN MOVE NORTH UP THE EASTERN SEABOARD APPROACHING SOUTHERN
NEW ENG BY SAT.  THIS STORM WILL LIKELY BRING AN EXTENDED PERIOD OF
RAIN AND A CHILLY NE WIND LATE THU NIGHT INTO SAT...ESPECIALLY NEAR
THE COAST.  HIGH PRESSURE WILL BUILD INTO THE REGION EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
WE HAVE EXTENDED TORNADO WATCH 277 UNTIL 7 PM AND EXPANDED IT INTO
KENT AND WASHINGTON COUNTIES IN RHODE ISLAND PER COORDINATION WITH SPC.

DESPITE OUTFLOW BOUNDARY/BACKDOOR FRONT DROPPING S AND INTRODUCING
COOLER AIR INTO NE CT...RI AND EASTERN MA...WE ARE MONITORING AN
IMPRESSIVE BOW ECHO MOVING E THROUGH CT AT THIS TIME WHICH WILL TRACK
THROUGH TOLLAND AND WINDHAM COUNTIES BEFORE REACHING RI BEFORE 7 PM.
OTHER PULSE TYPE ACTIVITY ALSO CONTINUES TO FIRE IN CENTRAL MA WHERE
STRONG MOISTURE CONVERGENCE IS TAKING PLACE...DESPITE MORE STABLE LOW
LEVELS. WE CLEARED CHESHIRE COUNTY NH AND FRANKLIN/HAMPSHIRE COUNTIES
IN MA WHICH ARE NO LONGER IN A THREAT FOR SEVERE WEATHER. WE MAY
CLEAR PARTS OF NORTHERN CT AS WELL ONCE THIS BOW ECHO MOVES THROUGH.

ACTIVITY WILL DIMINISH THIS EVENING...BUT SHOWERS/ISOLATED THUNDER
WILL PERSIST BEYOND VALID TIME OF WATCH.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM THURSDAY/...
HEAVY RAFL WILL BE A THREAT ACROSS EASTERN ZONES TONIGHT AS COLD
FRONT PUSHES EWD ACROSS THE REGION.  STRONG LOW LEVEL CONVERGENCE
ACTING ON HIGH PWATS GREATER THAN 1.5 WILL BRING HEAVY RAIN.
THUNDERSTORMS WILL ALSO BE LIKELY BUT INSTABILITY IS MAINLY ELEVATED
THIS EVENING IN THE EAST SO SEVERE THREAT IS MARGINAL.

SIGNIFICANT LOW CLOUDINESS WILL PERSIST IN THE WAKE OF THE FRONT AS
WINDS TURN TO THE NORTHEAST TONIGHT ACROSS THE REGION.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
THERE ARE STILL SIGNIFICANT MODEL DIFFERENCES WITH THE HANDLING OF
THE ANOMALOUS OCEAN STORM FRI/SAT AS AMPLIFYING UPPER TROF EVOLVES
INTO A CUTOFF LOW ACROSS MID ATLC REGION.  GFS CONTINUES TO APPEAR
TOO FAST IN LIFTING STORM NWD GIVEN CUTOFF LOW DEVELOPING TO THE
SOUTH.  NAM IS FURTHEST SOUTH WITH STORM AT 12Z SAT.  THE PREFERRED
SOLUTION IS A BLEND OF EC/UK/GGEM WHICH MOVES STORM NWD TO VICINITY
OF SE NEW ENG COAST BY 12Z SAT.

BASED ON THIS TRACK...HEAVIEST RAINFALL WOULD LIKELY BE CONFINED TO
EASTERN NEW ENGLAND AND SO WE WILL HAVE HIGHEST POPS IN THIS AREA
THROUGH SAT.  RAIN WILL LIKELY OVERSPREAD COASTAL SE NEW ENG LATE
THU NIGHT AS INVERTED TROF SETS UP SOUTH AND EAST OF NEW ENG WITH
ISENTROPIC LIFT DEVLEOPING.  HOW FAR WEST THE RAIN GETS IS STILL
UNCERTAIN BUT IT DOES APPEAR THE PERIOD OF HEAVIEST RAIN WILL BE FRI
AND FRI NIGHT AS NELY LOW LEVEL JET INCREASES AHEAD OF COASTAL
STORM.  IT WILL BE UNSEASONABLY CHILLY ON FRI WITH TEMPS ONLY IN THE
UPPER 40S TO LOWER 50S.

SINCE THIS STORM HAS A TROPICAL CONNECTION...HEAVY RAINFALL IS
EXPECTED AND RAINFALL AMOUNTS COULD EASILY APPROACH 2-3 INCHES.

THE FORECAST DOES NOT GET MUCH CLEARER BEYOND SAT.  NAM/EC ACTUALLY
IN AGREEMENT IN ROTATING STORM WWD INTO MID ATLC REGION LATE SAT/SAT
NIGHT WITH DRY SLOT MOVING IN.  UKMET MOVES STORM NWD THRU SNE BY
12Z SUN WHILE GGEM HAS IT FURTHEST SOUTH NEAR LONG ISLAND WITH RAIN
PERSISTING THROUGH SAT NIGHT.

WE PREFER FURTHER SOUTH ECMWF SOLUTION AS SPRINGTIME CUTOFFS ARE
NORMALLY SLOW TO LIFT NWD.  THIS WOULD SUGGEST RAINFALL WILL
GRADUALLY TAPER OFF DURING SAT WITH SLOWLY IMPROVING CONDITIONS INTO
SUN...BUT INSTABILITY SHOWERS ASSOCIATED WITH CUTOFF WOULD LIKELY
PERSIST.

IF ECMWF IS CORRECT...IT WOULD REMAIN UNSETTLED ON MON WITH
CONTINUED NE FLOW BUT WE TOOK THE OPTIMISTIC ROUTE OF THE UKMET/GGEM
AND KEPT IT DRY.  MED RANGE GUIDANCE IN AGREEMENT THAT HIGH PRESSURE
WILL BUILD INTO NEW ENGLAND TUE/WED WITH MOSUNNY SKIES EXPECTED.
TEMPS SHOULD BE NEAR SEASONABLE NORMS TUE/WED AS SIFNIFICANT WARMTH
WILL REMAIN TO THE WEST CLOSER TO UPPER RIDGE AXIS.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
THUNDERSTORMS CROSSING THROUGH SOUTHERN NEW ENGLAND OVER THE NEXT
SEVERAL HOURS WILL BRING VISIBILITY AS LOW AS 1/2 MILE.  WINDS GUSTS
OF 25 TO 35 KTS HAVE BEEN COMMON IN THE VICINITY OF THUNDERSTORMS.
IN ADDITION...A GUST FRONT CROSSING THROUGH SOUTHEAST MASSACHUSETTS
INCLUDING CAPE COD BETWEEN 4 AND 6 PM WILL BRING ABRUPT WIND GUSTS
TO 35 KTS.

THUNDERSTORMS ARE EXPECTED TO DIMINISH TO SCATTERED SHOWERS THIS
EVENING. SKY CONDITIONS WILL DETERIORATE TO IFR AND LOCALLY LIFR
THIS EVENING.  CEILINGS TOMORROW WILL CLIMB TO MVFR AROUND MID
MORNING THURSDAY...EXCEPT FOR CAPE COD AND THE ISLANDS WHERE LOWER
CEILINGS WILL REMAIN.

OUTLOOK THURSDAY NIGHT THROUGH MONDAY...WIDESPREAD MVFR/IFR
CONDITIONS DEVELOPING LATE THU NIGHT THROUGH SAT...ESPECIALLY NEAR
THE COAST AS OCEAN STORM LIFTS NWD UP THE COAST. CONDITIONS MAY
IMPROVE TO MVFR/VFR BY SUN WITH VFR EXPECTED ON MON.

&&

.MARINE...
SHORT TERM...SMALL CRAFT ADVISORIES ARE POSTED FOR THE SOUTHERN
WATERS TODAY AND FOR ALL WATERS TONIGHT.  GUSTY SW WINDS WILL REACH
20-30 KNOTS TODAY.  NORTHEAST WINDS UP TO 20 TO 30 KNOTS WILL SNEAK
DOWN THE COAST INTO THE MERRIMACK TO PLYMOUTH WATERS LATE THIS
AFTERNOON AND TONIGHT.

A COLD FRONT WILL LIKELY TRIGGER A SQUALL LINE OF POTENTIALLY SEVERE
THUNDERSTORMS THIS AFTERNOON...EXITING THE COASTAL WATERS BETWEEN 7
PM AND 10 PM. HAIL AND DAMAGING WINDS ARE POSSIBLE...ALTHOUGH IT
WILL LIKELY BE STRONGEST OVER THE INTERIOR SECTIONS OF SOUTHERN NEW
ENGLAND DURING THE AFTERNOON.  THE ACTUAL FRONT WILL EXIT THE WATERS
BY EARLY THU.

LONG TERM...THERE IS LOTS OF UNCERTAINTY WITH WIND/SEAS THU NIGHT
THROUGH SUN DUE TO MODEL SPREAD WITH OCEAN STORM.  LEANING TOWARD EC
SOLUTION WOULD SUGGEST AT LEAST SMALL CRAFT ADVISORY NE WINDS LATE
THU NIGHT INTO SAT WITH BUILDING SEAS DURING THIS PERIOD...BUT
CONDTIONS WILL DEPEND ON EXACT TRACK OF THIS STORM.

&&

.TIDES/COASTAL FLOODING...
THE EARLY SAT MORNING HIGH TIDE CYCLE APPEARS TO BE MOST VULNERABLE
TO SOME SPLASHOVER ALONG EAST COASTAL MA WITH PERIOD OF NE WIND
GUSTS 25-30 KTS AND ASTRONOMICAL BOS TIDE AT 11.8 FEET.
HOWEVER...THE EXTENT AND MAGNITUDE OF ANY FLOODING IS VERY UNCERTAIN
AT THIS TIME DUE TO MODEL DIFFERENCES IN THE EVOLUTION OF THE OCEAN
STORM.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THURSDAY FOR ANZ232>235-
     237-250-254-255.

&&

SYNOPSIS...KJC
NEAR TERM...NMB/JWD
SHORT TERM...NMB
LONG TERM...KJC
AVIATION...KJC/NMB
MARINE...KJC/NMB
TIDES/COASTAL FLOODING...KJC
Hazardous weather outlook, May 16, 3:43 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
443 PM EDT WED MAY 16 2007

ANZ230>237-250-254-255-MAZ002-003-005>008-010-013>024-026-NHZ011-012-
015-RIZ005-007-172045-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-EASTERN HAMPSHIRE MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-BRISTOL RI-NEWPORT RI-
443 PM EDT WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...WESTERN MASSACHUSETTS...MASSACHUSETTS COASTAL
WATERS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND...SOUTHERN
RHODE ISLAND AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM MOVING UP THE COAST MAY CAUSE GALES ON THE SOUTHERN COASTAL
WATERS ON SATURDAY. THE STORM IS EXPECTED TO STALL TO THE SOUTH OF
NEW ENGLAND FRIDAY NIGHT AND SATURDAY BEFORE HEADING NORTHEAST ON
SUNDAY. THIS COULD RESULT IN LOCALLY HEAVY RAINFALL TO PORTIONS OF
EAST COASTAL AND SOUTHEASTERN MASSACHUSETTS AND RHODE ISLAND FROM
FRIDAY NIGHT INTO SUNDAY. THE CONFIDENCE ON THE TRACK OF THIS LOW IS
STILL ON THE LOW SIDE...SO STAY TUNED FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CTZ002>004-MAZ004-009-011-012-RIZ001>004-006-008-172045-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
WESTERN HAMPDEN MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-WASHINGTON RI-BLOCK ISLAND RI-
443 PM EDT WED MAY 16 2007

...TORNADO WATCH 277 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...WESTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM MOVING UP THE COAST MAY CAUSE GALES ON THE SOUTHERN COASTAL
WATERS ON SATURDAY. THE STORM IS EXPECTED TO STALL TO THE SOUTH OF
NEW ENGLAND FRIDAY NIGHT AND SATURDAY BEFORE HEADING NORTHEAST ON
SUNDAY. THIS COULD RESULT IN LOCALLY HEAVY RAINFALL TO PORTIONS OF
EAST COASTAL AND SOUTHEASTERN MASSACHUSETTS AND RHODE ISLAND FROM
FRIDAY NIGHT INTO SUNDAY. THE CONFIDENCE ON THE TRACK OF THIS LOW IS
STILL ON THE LOW SIDE...SO STAY TUNED FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 16, 2:05 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
305 PM EDT WED MAY 16 2007

MAZ004-005-012-161930-
CENTRAL MIDDLESEX COUNTY MA-NORTHERN WORCESTER MA-SOUTHERN WORCESTER
MA-
305 PM EDT WED MAY 16 2007

...STRONG THUNDERSTORM HEADING FOR WESTERN MIDDLESEX COUNTY...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
50 MPH NEAR NORTHBOROUGH...MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
MARLBOROUGH AND SOUTHBOROUGH BY 310 PM EDT...
FRAMINGHAM AND SUDBURY BY 320 PM EDT...
WAYLAND AND NATICK BY 330 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES.

A TORNADO WATCH IS IN EFFECT UNTIL 6 PM FOR WORCESTER COUNTY.

JWD
Special weather statement, May 16, 2:17 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
317 PM EDT WED MAY 16 2007

CTZ002>004-MAZ002>004-008>012-NHZ011-RIZ001-162030-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-HARTFORD CT-NORTHERN WORCESTER MA-
NORTHWEST PROVIDENCE RI-SOUTHERN WORCESTER MA-TOLLAND CT-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WINDHAM CT-
317 PM EDT WED MAY 16 2007

...MORE THUNDERSTORMS HEADING FOR SOUTHERN NEW ENGLAND...

AT 315 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED ANOTHER
LINE OF SHOWERS AND THUNDERSTORMS OVER NORTHERN NEW JERSEY AND
SOUTHEAST NEW YORK...HEADING FOR SOUTHERN NEW ENGLAND.

THESE STORMS WILL MOVE THROUGH NORTHERN CONNECTICUT...WESTERN AND
CENTRAL MASSACHUSETTS AND NORTHERN RHODE ISLAND BETWEEN 430 PM AND
6 PM.

THE STORMS MAY PRODUCE DAMAGING WINDS...LARGE HAIL...FREQUENT
LIGHTNING...AND POSSIBLY A TORNADO. FOR YOUR SAFETY...GET INSIDE WHEN
THUNDERSTORMS APPROACH.

A TORNADO WATCH IS IN EFFECT UNTIL 6 PM FOR NORTHERN CONNECTICUT...
NORTHERN RHODE ISLAND...WESTERN AND CENTRAL MASSACHUSETTS...AND
CHESHIRE COUNTY NEW HAMPSHIRE.

JWD
Local storm report, May 16, 2:26 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
326 PM EDT WED MAY 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     SHREWSBURY              42.30N 71.72W
05/16/2007                   WORCESTER          MA   AMATEUR RADIO

            6 INCH DIAMETER BRANCHES DOWN ON PROSPECT STREET

&&

BABCOCK
Special weather statement, May 16, 3:02 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
402 PM EDT WED MAY 16 2007

MAZ005-013-015-016-162030-
CENTRAL MIDDLESEX COUNTY MA-EASTERN NORFOLK MA-SUFFOLK MA-WESTERN
NORFOLK MA-
402 PM EDT WED MAY 16 2007

...STRONG THUNDERSTORM ENTERING WESTERN NORFOLK COUNTY...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL NEAR OF MEDWAY...MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
MILLIS AND MEDFIELD BY 410 PM EDT...
NORWOOD AND WESTWOOD BY 420 PM EDT...
BRAINTREE AND RANDOLPH BY 430 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES.

JWD
Special weather statement, May 16, 3:19 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
419 PM EDT WED MAY 16 2007

CTZ002>004-MAZ002>004-008>012-NHZ011-RIZ001-162130-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-HARTFORD CT-NORTHERN WORCESTER MA-
NORTHWEST PROVIDENCE RI-SOUTHERN WORCESTER MA-TOLLAND CT-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WINDHAM CT-
419 PM EDT WED MAY 16 2007

...SCATTERED THUNDERSTORMS IN SOUTHERN NEW ENGLAND...

AT 415 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
SHOWERS AND THUNDERSTORMS SCATTERED FROM THE CONNECTICUT RIVER
VALLEY TO THE WORCESTER HILLS...MOVING NORTHEAST AT 40 MPH.

THESE STORMS WILL CONTINUE TO MOVE THROUGH MUCH OF INTERIOR SOUTHERN
NEW ENGLAND THROUGH 6 PM...WITH THE POTENTIAL TO PRODUCE DAMAGING
WINDS...LARGE HAIL...FREQUENT LIGHTNING AND POSSIBLY A TORNADO.

FOR YOUR SAFETY...GET INSIDE WHEN THUNDERSTORMS APPROACH.

A TORNADO WATCH IS IN EFFECT UNTIL 6 PM FOR NORTHERN CONNECTICUT...
NORTHERN RHODE ISLAND...WESTERN AND CENTRAL MASSACHUSETTS...AND
CHESHIRE COUNTY NEW HAMPSHIRE.

JWD
Special weather statement, May 16, 3:36 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
436 PM EDT WED MAY 16 2007

CTZ002>004-MAZ004-011-012-RIZ001-162130-
EASTERN HAMPDEN MA-HARTFORD CT-NORTHERN WORCESTER MA-NORTHWEST
PROVIDENCE RI-SOUTHERN WORCESTER MA-TOLLAND CT-WINDHAM CT-
436 PM EDT WED MAY 16 2007

...STRONG THUNDERSTORMS MOVING THROUGH NORTH CENTRAL CONNECTICUT AND
ADJACENT PARTS OF WESTERN MASSACHUSETTS...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM BRIMFIELD MASSACHUSETTS TO SOUTH
WINDSOR CONNECTICUT...MOVING NORTHEAST AT 45 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND
SMALL HAIL...IN ADDITION TO HEAVY RAIN AND FREQUENT LIGHTNING.

THUNDERSTORMS WILL BE NEAR...
WALES AND SPENCER BY 450 PM EDT...
STURBRIDGE AND HOLLAND BY 500 PM EDT...
SCOTLAND AND PLAINFIELD BY 510 PM EDT...
FOSTER AND KILLINGLY BY 520 PM EDT...
UPTON AND UXBRIDGE BY 530 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THUNDERSTORMS APPROACH.

A TORNADO WATCH IS IN EFFECT UNTIL 6 PM FOR NORTHERN CONNECTICUT...
NORTHERN RHODE ISLAND...WESTERN AND CENTRAL MASSACHUSETTS...AND
CHESHIRE COUNTY NEW HAMPSHIRE.

JWD

The radar

The Brookhaven radar (KOKX), 112 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
May 16, 4:03 PM EST
Where
Hartford County, East Windsor to West Hartford
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.850, -72.600

Trees and large branches downed in West Hartford and East Windsor.

Thunderstorm Wind, Tolland

When
May 16, 4:05 PM EST to 4:30 PM EST
Where
Tolland County, Andover to Eagleville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.730, -72.370

Large trees downed in Coventry, Eagleville, and Mansfield. The damage|in Coventry was found to have occurred from a microburst with estimated 60 to 80 mph winds. The most pronounced damage was found to be near the|shores of Eagleville Lake where at least 100 trees were downed - some crushing cars and parts of homes.

Thunderstorm Wind, Windham

When
May 16, 4:05 PM EST to 4:25 PM EST
Where
Windham County, Eastford to Pomfret
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.900, -72.080

A bow echo downed numerous trees across Windham County. The most pronounced damage occurred in Pomfret where a microburst occurred. Hundreds of trees were downed in the vicinity of Taft Pond Road and Route 97. Some of the trees were sheared off well above ground level. Winds were estimated in this area to be between 60 and 80 mph. Tree Damage also occurred in Ashford, Putnam, and Killingly.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2007Every state in 2007This day in weather historyWarnings in Connecticut, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34142, 34143, 34146.